How can I have a normal bowel movement?
Q: I am a 74 years old male diagnosed with colitis seven years back. It subsided on its own and no colonoscopy done, though advised. I have been taking Folvite along with blood pressure drugs. It flared up 18 months back with constipation and also diarrhoea. After that colonoscopy was done that showed ulcerative pancolitis. Since then, I have been taking Mesacol (400mg) six tablets daily. Last month, it flared up again with constipation accompanied by gas. Colonoscopy showed improvement with ulcer only in the descending colon. Biopsy did not show any dysplasia. I got the gall bladder removed 15 months back without any after effect. I pass no blood, have no pain, no spasm but still develop lot of gas and feel the urge to go a number of times during the day without passing any stool. With Isabgol every night I manage to get some bowel movement everyday and every third or fourth day I get a normal bowel movement. How can I have a normal bowel movement? If ulceration has reduced considerably then why have the symptoms not improved?
A:Ulcerative colitis as you will have experienced by now is a chronic inflammatory condition of the large bowel with symptoms of diarrhoea and bleeding due to ulcers over the lining of the large bowels. Relapses and remissions are characteristics of this disorder. Bowel part/s affected can be variable in that in some only the rectum or the left side get affected but in others the entire colon can be involved. Colonoscopy helps us to view the lining and take biopsies and study the severity under the microscope which helps us to treat with appropriate medication. Sometimes the inflammation lies in the lining itself and does not come to the surface and the colonoscopy can be normal but biopsies will reveal the presence of inflammation.
When the colonoscopy is totally normal and biopsy shows inflammation the condition is caller "microscopic colitis" and cause symptom of diarrhoea with no blood loss and treatment for colitis needs to be continued perhaps lifelong. Your symptoms could in part also be explained by the possibility of "irritable bowel syndrome" which can co-exist and treatment is symptomatic as well as continuing on the Mesalazine tablets.